Alert archive / Minnesota / Special Weather Statements in 2012

Special Weather Statement, NWS Twin Cities, MN

July 23, 2012Dakota County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Jul 23, 2012, 11:01 PM CDT for Dakota County, Minnesota. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2012, 11:01 PM CDT (04:01 UTC)
Expired
Jul 23, 2012, 11:30 PM CDT
In force
29 min
Issued by
NWS Twin Cities, MN

County Dakota County, MN

The radar

The Minneapolis radar (KMPX), 51 km from the middle of the area, began a volume at 04:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 4.0 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1695 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

494 
WWUS83 KMPX 240401
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CDT MON JUL 23 2012

MNZ069-070-077-078-240430-
DAKOTA-GOODHUE-RICE-SCOTT-
1101 PM CDT MON JUL 23 2012

AT 1059 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW MARKET. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW MARKET.
  ELKO.
  CASTLE ROCK.
  NORTHFIELD.
  RANDOLPH.
  STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4457 9282 4435 9291 4451 9351 4468 9343
TIME...MOT...LOC 0401Z 287DEG 30KT 4457 9335

$$

JRB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 23, 5:40 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, Jul 23, 5:40 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
540 PM CDT MON JUL 23 2012

.UPDATED FOR 00Z AVIATION DISCUSSION BELOW...

.DISCUSSION...
THE UPPER LEVEL RIDGE ANCHORED OVER THE CENTRAL PLAINS WHICH HAS
BEEN RESPONSIBLE FOR KEEPING THE PRECIP CONFINED ACROSS SOUTHERN
CANADA WILL CONTINUALLY BE TRIMMED OFF ALONG ITS NORTHERN EDGE BY A
SERIES OF SHORTWAVES. THESE WAVES WILL INDUCE LOW LEVEL WARM AND
MOIST SOUTHERLY FLOW. THIS THETA_E ADVECTION WILL PROVIDE ADDED
SUPPORT FOR A FOCUSED AREA OF OVERNIGHT CONVECTION FROM EXTENDING
FROM CENTRAL MINNESOTA THROUGH WESTERN WISCONSIN. LOOKING AHEAD...A
POWERFUL SHORTWAVE CURRENTLY LOCATED OVER THE IDAHO PANHANDLE WILL
TRACK TOWARDS THE GREAT LAKES REGION AND DRIVE A COLD FRONT
THROUGH THE UPPERMIDWEST...SETTING THE STAGE FOR SOME MUCH COOLER
WEATHER.

TODAY THROUGH TUESDAY...WEST TO EAST ORIENTED FRONT IS NOTED ON
AFTERNOON SURFACE ANALYSIS FROM NEAR REDWOOD FALLS TO THE TWIN
CITIES TO EAU CLAIRE...WHILE VISIBLE/RADAR IMAGERY ILLUSTRATE AN
EXTENSIVE DECK OF HIGH CLOUDS AND ISOLD HIGH BASED SHOWERS SOUTH OF
THE BOUNDARY. IT IS A STICKY AFTERNOON...ESPECIALLY SOUTH OF THE
BOUNDARY WHERE DEWPOINTS ARE IN THE UPPER 60S TO MID 70S RANGE...AND
T/TD SPREADS ARE AROUND OR UNDER 10 DEGREES WITH LITTLE TO NO
BREEZE. HUMID CONDITIONS WILL REMAIN IN PLACE TONIGHT AS CLOUDS AND
PRECIPITATION CHANCES INCREASE WITH THE ASSISTANCE OF THE LLJ AND
ATTENDANT H85-H6 MOISTURE TRANSPORT. HAVE MAINTAINED THE HIGHEST
POPS /LIKELY/ BETWEEN 05Z AND 12Z TUESDAY. EXPECT RESIDUAL SHOWER
AND THUNDERSTORM ACTIVITY OVER EAST CENTRAL MN AND WEST CENTRAL WI
ON TUESDAY MORNING. WHILE SHOWER ACTIVITY SHOULD WANE FOR TUESDAY
AFTERNOON...A FAIR AMOUNT OF HIGH CLOUDS SHOULD KEEP TEMPS IN THE
MID TO UPPER 80S. HOWEVER...SOUTH CENTRAL/WEST MN COULD SNEAK INTO
THE LOWER 90S UNDER A BIT MORE SUNSHINE. - LS

TUESDAY NIGHT THROUGH SUNDAY...ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS WILL DEVELOP NEAR THE I-94 CORRIDOR TUESDAY NIGHT AS A
SURGE OF H925-H850 THETA_E ADVECTION LIFTS THROUGH THE UPPER
MISSISSIPPI RIVER VALLEY WITH THE STRENGTHENING LOW LEVEL JET. A
DPROG/DT OF SREF PRECIP SHOWS A NORTHWARD TREND..SO HAVE TRIED TO
TRIM BACK POPS ACROSS THE SOUTH. A FEW ELEVATED SEVERE STORMS ARE
POSSIBLE OVERNIGHT. THE CONDITIONAL THREAT FOR SEVERE WEATHER WILL
LAST THROUGH WEDNESDAY AS WELL. NUMERICAL MODELS SEEM TO LATCH ONTO
ANOTHER SHORTWAVE ORIGINATING FROM THE ROCKIES AND MOVING ACROSS THE
REGION WEDNESDAY AFTERNOON. THIS COMBINED WITH RIGHT ENTRANCE REGION
OF AN UPPER LEVEL JET WILL CREATE FAVORABLE DYNAMICS FOR A FEW
SEVERE THUNDERSTORMS BY LATE AFTERNOON. THE EXACT PLACEMENT FOR THE
HIGHEST SEVERE THREAT WILL DEPEND HEAVILY ON THE CLOUD COVER AND
LOCATION OF OUTFLOW BOUNDARIES FROM PRIOR CONVECTION. A COLD FRONT
SHOULD THE PUSH THROUGH THE REGION FOR THURSDAY AS THE
AFOREMENTIONED IDAHO PANHANDLE SHORTWAVE MOVES TOWARDS THE GREAT
LAKES. TRAILING IN IS WAKE ARE H850 TEMPS AROUND 12C...AND SURFACE
DEWPOINTS NEAR 60. THIS WILL RESULT IN MUCH MORE COMFORTABLE
CONDITIONS OVER MN/WI...WITH HIGHS NEAR OR SLIGHTLY BELOW THE
SEASONAL AVERAGE BY THE END OF THE WEEK. LOOKING AHEAD...AN UPPER
LEVEL RIDGE WILL BUILD ACROSS THE HIGH PLAINS...WITH SOUTHERLY FLOW
AND WAA RETURNING ACROSS THE WEST BY EARLY NEXT WEEK. A FEW
SHORTWAVES WILL TRAVERSE THE CREST OF THE RIDGE...AND AS A RESULT
HAVE A FEW 20/30 POPS LATER IN THE WEEKEND. - JRB

&&

.AVIATION.../00Z TAF ISSUANCE/
SCATTERED SHOWERS/SPRINKLES AROUND EARLY EVENING SHOULD ORGANIZE
FURTHER...LATER TONIGHT AS LOW LEVEL JET IMPINGES ON FRONT NEAR THE
SOUTH DAKOTA/IOWA/MINNESOTA BORDER.  SHOULD SEE ELEVATED THUNDER
LIFT INTO THE AREA WITH PREVIOUS TIMING LOOKING FAIRLY GOOD.  LITTLE
CHANGES NEEDED TO EARLIER PACKAGE OVERALL.  NORTHERLY WIND WILL
BECOME MORE EAST LATER TONIGHT AHEAD OF FRONT AND MORE SOUTHEAST
INTO TUESDAY AFTERNOON. DONT ANTICIPATE FRONT BECOMING ACTIVE AGAIN
UNTIL LATE TUESDAY AFTERNOON/EVENING.

KMSP...ISOLATED SHOWERS EARLY...BUT THE BULK OF THE ACTIVITY IS
EXPECTED TO ARRIVE AFTER 06Z VCNTY OF THE AIRFIELD.  THE THUNDER
THREAT IS MOST PROBABLE BETWEEN 06Z AND 12Z AS THE LOW LEVEL JET
INCREASES INTO THE REGION. NORTHERLY WINDS WILL SHIFT TO MORE EAST
LATER TONIGHT...AND THEN GRADUALLY VEER TO MORE SOUTHEAST DURING THE
DAY TUESDAY.

/OUTLOOK/
WEDNESDAY...VFR/MVFR WITH SHRA/TSRA POSSIBLE EARLY. WINDS VARIABLE AT
5 KTS.
THURSDAY...VFR WITH TSRA POSSIBLE. WINDS W/SW AT 5-10KTS.
FRIDAY...VFR. WINDS NW 5-10 KTS.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

JRB/DE
Hazardous weather outlook, Jul 23, 11:16 AM CDT, 11 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1116 AM CDT MON JUL 23 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
241630-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1116 AM CDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON FROM SOUTH
CENTRAL INTO WEST CENTRAL MINNESOTA. IF ANY ACTIVITY DOES OCCUR
THIS AFTERNOON...IT WILL HAVE THE RISK OF PRODUCING LARGE HAIL IN
EXCESS OF A QUARTER IN SIZE AND STRONG DAMAGING WINDS IN EXCESS
OF 60 MPH.

TONIGHT...THUNDERSTORMS ARE EXPECTED TO EXPAND RAPIDLY IN
COVERAGE...MAINLY ALONG AND WEST OF THE MISSISSIPPI RIVER. THESE
STORMS WILL HAVE THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS...
ALONG WITH A SMALL THREAT FOR HAIL AND STRONG STRAIGHT LINE
WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE THREAT FOR THUNDERSTORMS WILL CONTINUE THROUGH FRIDAY
AFTERNOON OF THIS WEEK. THE BEST CHANCES FOR THUNDERSTORMS LOOK
TO BE TUESDAY NIGHT INTO WEDNESDAY AS A COLD FRONT WORKS THROUGH
THE AREA AND AGAIN THURSDAY AFTERNOON AS A STRONG UPPER LEVEL
SYSTEM MOVES ACROSS THE REGION. AFTER A BRIEF BREAK FROM THE
ACTIVE WEATHER FRIDAY NIGHT AND SATURDAY...THUNDERSTORM CHANCES
WILL RETURN SATURDAY NIGHT INTO SUNDAY. THE BEST CHANCE FOR SEVERE
WEATHER WITH ALL OF THIS ACTIVITY WILL COME WITH THE PASSAGE OF
THE COLD FRONT WEDNESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 23, 11:01 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1101 PM CDT MON JUL 23 2012

MNZ069-070-077-078-240430-
DAKOTA-GOODHUE-RICE-SCOTT-
1101 PM CDT MON JUL 23 2012

AT 1059 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR NEW MARKET. THIS STORM WAS MOVING EAST AT 35 MPH.

HAIL UP TO NICKEL SIZE AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NEW MARKET.
  ELKO.
  CASTLE ROCK.
  NORTHFIELD.
  RANDOLPH.
  STANTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4457 9282 4435 9291 4451 9351 4468 9343
TIME...MOT...LOC 0401Z 287DEG 30KT 4457 9335

JRB

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 11:41 PM CDTSpecial Weather StatementMPXSwift49 min
Jul 23, 11:52 PM CDTSpecial Weather StatementMPXGoodhue23 min
Jul 24, 12:04 AM CDTSpecial Weather StatementMPXKandiyohi41 min
Jul 24, 12:28 AM CDTSpecial Weather StatementMPXStevens32 min
Jul 24, 2:57 AM CDTSpecial Weather StatementMPXGoodhue48 min

Nearby

Special Weather Statements in Minnesota, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.